New Jersey, 2004

Lightning Strike in New Jersey, May 12, 2004

May 12, 2004 · NWS PHI · 1 event in 1 county or zone

Lightning struck a Public Service Electric and Gas substation in Edison and caused 4,700 homes and businesses to lose power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a Public Service Electric and Gas substation in Edison and caused 4,700 homes and businesses to lose power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 12, 3:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED MAY 12 2004

SCATTERED SHOWERS/TSTMS WILL CONT TO ARND MIDNIGHT. WILL HAVE CHC POPS
NRN ZONES AND SLGT CHC SRN ZONES. FRONTAL ZONE TO OUR NORTH IS
EXPECTED TO BECOME STATIONARY JUST TO OUR NORTH. SUMMERTIME PATTERN
WILL CONTINUE UNTIL A STRONGER COLD FRONT PUSHES ACROSS SAT NIGHT.
SCT SHWRS/TSTMS MAY DEVELOP AGAIN THURSDAY AND FRIDAY...BUT
SHOULD NOT BE AS NUMEROUS AS TODAY. WILL CARRY CHC POPS ONLY
FOR NRN ZONES. A MORE WIDESPREAD SHWR/TSTM EVENT IS EXPECTED SAT
AFTN AND SAT NIGHT AS THE FRONT CROSSES THE AREA. WILL CONT CHC
POPS SUN MRNG FOR OUR SRN ZONES. WILL GO SLIGHTLY ABOVE GUID HIGH
TEMPS FOR THE NEXT SEVERAL DAYS.

MARINE AREA RELATIVELY QUIET...NO ADVS/WATCHES/WRNGS.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

RPW
Hazardous weather outlook, May 12, 3:45 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED MAY 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, May 12, 4:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
531 PM EDT WED MAY 12 2004

NJZ010-012>014-122330-
SOMERSET NJ-EASTERN MONMOUTH NJ-MIDDLESEX NJ-WESTERN MONMOUTH NJ-
531 PM EDT WED MAY 12 2004

...STRONG THUNDERSTORMS REDEVLOPING OVER SOMERSET AND MIDDLESEX
COUNTY...

THE GUST FRONT FROM THE EARLIER SEVERE THUNDERSTORMS HAVE HELPED MORE
THUNDERSTORMS DEVELOP OVER SOUTHERN SOMERSET AND MIDDLESEX COUNTY.
THESE STORMS WILL BE MOVING EAST INTO MONMOUTH COUNTY AFTER 6 PM.
SOME GUSTY WINDS TO 30 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
LIGHTNING AND HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING IS
LIKELY OVER THE NEXT ONE TO TWO HOURS. RESIDENTS ARE ADVISED TO SEEK
SHELTER AT THE FIRST SIGN OF THREATENING WEATHER AND BE WARY OF
DRIVING ON ROADWAYS THAT ARE PRONE TO FLOODING. IF THE STORMS
INTENSIFY FURTHER...MORE SEVERE THUNDERSTORM WARNINGS MAY BECOME
NECESSARY.

TFG

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Middlesex

When
May 12, 5:15 PM EST
Where
Middlesex County, Edison
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398845.